Utah, 2018Winter Weather in Utah, December 2, 2018
December 2, 2018 · NWS GJT · 4 events in 4 counties and zones
Within a very broad upper trough a moist low pressure circulation moved across the region and produced significant snowfall in some areas of southeast Utah.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Within a very broad upper trough a moist low pressure circulation moved across the region and produced significant snowfall in some areas of southeast Utah.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Dec 1, 10:40 PM MST, 4 hours 20 minutes earlier.
Area forecast discussion, Dec 1, 10:40 PM MST, 4 hours 20 minutes before
Area Forecast Discussion
National Weather Service Grand Junction CO
1040 PM MST Sat Dec 1 2018
.SHORT TERM...(Tonight through Sunday night)
Issued at 355 PM MST Sat Dec 1 2018
Before we get into the forecast, just a quick heads up that we
have allowed the Winter Weather Advisory to expire over the
Elkhead and Park Mountains in northwest Colorado at 4 PM MST.
Some light, blowing snow will still be possible this evening but
significant accumulations are not expected.
-----------------------------------------
Another day, another trough to forecast for in this progressive
weather pattern. In the wake of the most recent disturbance, we've
seen snow showers tapering off across much of the region today,
though favorable orographics have allowed showers to persist over
the far northern Colorado mountains. We have also seen a colder
airmass settle overhead with current temperatures this afternoon
sitting 3 to 6 degrees cooler than this time yesterday. The
cooling trend will continue tonight, especially across the
northwest and east-central portions of our CWA as low and mid
level clouds decrease, allowing for good radiational cooling
under primarily high clouds. While temperatures will still be
cooler further south and west than what was observed last night,
the arrival of heavier cloud cover and increased showers ahead of
the next system will keep overnight lows slightly warmer.
Our next disturbance can currently be seen spinning across the
northwestern U.S. this afternoon. This feature will transition to
an open wave as it drops south into the northern Great Basin this
evening before arriving in the Four Corners early to mid Sunday
morning. Showers will begin to redevelop over this region late
this evening before increasing in coverage throughout the night.
Given the cold origins of this system, with 700mb temperatures
ranging from -8 to -11 degrees C, all precipitation is expected
to fall in the form of snow. Additionally, favorable moisture and
enhanced omega will result in enhanced snowfall rates. As a
result, have gone ahead and issued Winter Weather Advisories
beginning late tonight for the lower elevations of southeast Utah
and southwest Colorado, as well as for the La Sal and Abajo
Mountains and the higher elevations of the southwest San Juans.
These advisories will continue through Sunday afternoon at which
point showers will begin to lift to the north as drier air works
into the region from the west-northwest. Generally 4 to 8 inches
of snow is expected for the mountains with this system with 2 to 5
inches for the southern valleys.
Orographic showers will continue, generally north of I-70, Sunday
night but any snowfall accumulations look to be minor as this
system loses much of its upper level support. Another chilly night
will be in store with overnight lows running below normal.
.LONG TERM...(Monday through Saturday)
Issued at 355 PM MST Sat Dec 1 2018
Orographics will keep light snow falling over the northern
mountains on Monday with an additional weak, embedded wave
crossing the Elkhead, Park and Gore ranges in northern Colorado
Monday night. Yet another ripple will move through on Tuesday
night, this time focused along the Continental Divide. Apart from
over the northern and central mountains, we can expect generally
benign weather with below normal temperatures through midweek
elsewhere. On Thursday and Friday, a closed low will migrate
inland over southern California and progress east over the far
southwestern CONUS. Right now there is quite a good bit of
moisture associated with this system with clouds and showers
potentially spreading into our forecast area as early as Thursday
afternoon out ahead of it. However, there is still considerable
differences between the models at this time, particularly in
regards to the speed of the storm's progression. Definitely
something to watch over the coming days.
One thing that is more certain with this system is that the upper
level flow across eastern Utah and western Colorado will shift to
the southwest as the low moves onshore. With this, we will see
warmer air ushered into the forecast area with daytime highs
climbing closer to seasonal norms Thursday onwards.
&&
.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1038 PM MST Sat Dec 1 2018
Expect increasing clouds overnight at all terminals. Ceiling
heights will steadily fall in eastern Utah as well as southern
Colorado. TEX and DRO will be most impacted by our next storm
system where a period of snow will bring accumulations to the
airports between 12z and 21z on Sunday. MVFR to IFR ceilings will
be likely as well as visibility below 3SM during the heaviest
snowfall.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...Winter Weather Advisory from 2 AM to 6 PM MST Sunday for COZ019-
021>023.
UT...Winter Weather Advisory from 2 AM to 6 PM MST Sunday for UTZ022-
028-029.
&&
SHORT TERM...MMS
LONG TERM...MMS
AVIATION...MACHazardous weather outlook, Dec 1, 4:55 AM MST, 22 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Grand Junction CO
455 AM MST Sat Dec 1 2018
COZ001>014-017>023-UTZ022>025-027>029-021200-
Lower Yampa River Basin-Central Yampa River Basin-
Roan and Tavaputs Plateaus-Elkhead and Park Mountains-
Upper Yampa River Basin-Grand Valley-Debeque to Silt Corridor-
Central Colorado River Basin-Grand and Battlement Mesas-
Gore and Elk Mountains/Central Mountain Valleys-
Central Gunnison and Uncompahgre River Basin-
West Elk and Sawatch Mountains-Flat Tops-
Upper Gunnison River Valley-Uncompahgre Plateau and Dallas Divide-
Northwest San Juan Mountains-Southwest San Juan Mountains-
Paradox Valley/Lower Dolores River-
Four Corners/Upper Dolores River-Animas River Basin-
San Juan River Basin-Southeast Utah-Eastern Uinta Mountains-
Eastern Uinta Basin-Tavaputs Plateau-Arches/Grand Flat-
La Sal and Abajo Mountains-Canyonlands/Natural Bridges-
455 AM MST Sat Dec 1 2018
This hazardous weather outlook is for eastern Utah and western
Colorado.
.DAY ONE...Today and Tonight
Snow will continue across western Colorado this morning with snow
showers lingering over the northern mountains this afternoon.
Additional accumulations will range from 1 to 3 inches. After a
lull in the evening, snow is expected to redevelop over southeast
Utah and southwest Colorado. Accumulations by sunrise should be
fairly light with around an inch accumulating over the lower
elevations of the Four Corners region, and from 2 to 4 inches
across the Abajo Mountains and the southwest San Juan Mountains.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
Sunday and Sunday night: Snow is likely for southeast Utah and
Southwest Colorado. Accumulations of 1 to 3 inches with locally
higher amounts are possible across the lower elevations with 3 to
7 inches with locally higher amounts over the higher peaks and
ridges of the Abajo and southwest San Juan Mountains.
Monday-Friday: A chance of mountain snow each day, though no
powerful storms were evident.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected today or tonight, however
spotters are encouraged to report snowfall amounts to the
National Weather Service in Grand Junction.
Winter Weather, Southeast Utah
- When
- December 2, 3:00 AM MST to 11:00 AM MST
- Where
- Southeast Utah forecast zone
- Reported by
- COOP Observer
- Coordinates
- 37.626, -109.805 (the zone’s center; the record gives no point)
Snowfall amounts of 2 to 6 inches were measured across the zone. Roads above the 5000 foot level became snowpacked.
Winter Weather, Canyonlands / Natural Bridges
- When
- December 2, 3:00 AM MST to 10:00 AM MST
- Where
- Canyonlands / Natural Bridges forecast zone
- Reported by
- COOP Observer
- Coordinates
- 37.626, -109.805 (the zone’s center; the record gives no point)
Snowfall amounts of 2 to 6 inches were measured across the area. Roads above the 5000 foot level became snowpacked.
Winter Weather, La Sal & Abajo Mountains
- When
- December 2, 3:00 AM MST to 3:00 PM MST
- Where
- La Sal & Abajo Mountains forecast zone
- Reported by
- Mesonet
- Coordinates
- 38.304, -109.687 (the zone’s center; the record gives no point)
Snowfall amounts of 5 to 10 inches were measured across the area.
Winter Weather, Grand Flat and Arches
- When
- December 2, 7:00 AM MST to 3:00 PM MST
- Where
- Grand Flat and Arches forecast zone
- Reported by
- COOP Observer
- Coordinates
- 38.982, -109.570 (the zone’s center; the record gives no point)
Widespread snowfall amounts of 2 to 4 inches were measured across the area.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Dense Fog in Maryland, December 2, 201811 events
- Dense Fog in Maryland, December 2 to 3, 20189 events
- Winter Weather in Colorado, December 2 to 3, 20188 events
- Dense Fog in West Virginia, December 2 to 3, 20187 events
- Dense Fog in Virginia, December 2 to 3, 20187 events
- Dense Fog in California, December 2, 20183 events
- Dense Fog in Montana, December 2 to 3, 20183 events
- Flood in Arkansas, December 2 to 12, 20181 event
- Damaging Wind in Ohio, December 2, 201852 kt wind · 1 event
- Marine Thunderstorm Wind in South Atlantic Coastal Waters, December 2, 20181 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 789191, 789192, 789196, 789211.